Teens  |  Adults  |  Caffeine and stimulants  |  Herbals and supplements  |  Medication safety

Are Weight Loss Supplements Safe?

The Bottom Line

Many weight loss supplements contain ingredients that are contaminated, ineffective, dangerous, or actually illegal. Some people become ill after taking these products. Some have interactions with medicines. It can be hard to get your money back. Worst of all, these products often don't help.

The Full Story

Some "weight loss" supplements can damage your health along with your wallet. And, they rarely help you lose weight.

In recent years, many tainted weight loss products have been sold in the U.S. Hidden ingredients have included stimulants, antidepressants, diuretics, seizure medicines, and laxatives. This list includes prescription drugs, over-the-counter drugs, and drugs which are illegal to sell in the United States.

Sibutramine is the most common drug found in contaminated weight loss supplements. Sibutramine is a stimulant and appetite suppressant. At one time, it was sold legally in the U.S. Then, a study showed that the risk was greater than the benefit: people taking sibutramine didn't lose a lot of weight, but they had an increased chance of having high blood pressure, fast heart rate, a heart attack, or a stroke. Sibutramine was withdrawn from the market.

Other drugs have been found recently as illegal ingredients in weight loss supplements.

  • Fluoxetine is a prescription antidepressant; many people know it by the brand name Prozac®. It is legal only with a prescription, but it's been found in dietary supplements for weight loss. Though it's an important drug for people who need it, there are a number of side effects.
  • Phenolphthalein is a laxative. It was removed from the FDA's list of safe ingredients in 1999 after animal studies showed that it might cause cancer. Taking too much can cause diarrhea, fluid loss, and electrolyte imbalance in the blood.
  • Furosemide is a prescription diuretic; many people know it by the brand name Lasix®. Diuretics are drugs used to help the body eliminate excess fluid, for example in people with heart failure. Taking too much can cause the body to lose a lot of fluid through extra urination. This can cause dehydration, muscle weakness, and electrolyte imbalance.
  • Phenytoin is a prescription drug used to treat seizures; many people know it by the brand name Dilantin®. There are numerous effects in overdose and numerous possible drug interactions.
  • Some drugs approved for use in other countries but not in the United States have been found in supplements sold here.

It is illegal, of course, to add prescription drugs to dietary supplements. It is also illegal to market a product without identifying the active ingredients. Such ingredients can cause many problems for users. The most immediate problems include unexpected drug reactions, interactions with other drugs or foods, and allergic reactions.

These are big problems for products which have few if any real benefits. Promotional materials that promise dramatic weight loss are unrealistic. "Easy" weight loss, with no dieting or exercise, is impossible for most people.  If there were a truly effective easy method, the results would be published in peer-reviewed journals. Media coverage would be guaranteed!

Weight loss supplements, along with other types of dietary supplements, are sold online, in stores, and through TV ads. They are often expensive. It can be hard for consumers to get their money back when a product doesn't work. Weight loss fraud is the leading cause of fraud in the U.S.

The U.S. Food and Drug Administration (FDA) is not permitted to regulate dietary supplements as it does medicines. It can remove supplements from the market when they are shown to be tainted, contaminated, or improperly labeled. When it finds such products, they are recalled. Companies that market them can be sued.

The old saying is true for tainted modern dietary supplements: if something seems too good to be true, it probably is. For anyone who needs to lose weight, the old advice still applies: check with your health care provider.

  • Learn about nutrition that meets your health needs.
  • Exercise safely and consistently.

If you think someone is having a reaction to a dietary supplement, don't try to ignore it. If the person is having seizures, not breathing, or has collapsed, call 911. For other symptoms, or if you think you're having a reaction to a hidden ingredient, call 1-800-222-1222. Or use the webPOISONCONTROL® online tool for guidance if too much was swallowed. Whether online or by phone, Poison Control provides expert guidance 24 hours a day. 

Rose Ann Gould Soloway, RN, BSN, MSEd, DABAT emerita
Clinical Toxicologist


For More Information

Weight loss fraud (FDA)

Some weight loss products shown to have hidden ingredients (FDA)

If you think that someone is having symptoms from a weight loss product, call Poison Control at 1-800-222-1222. Toxicology experts will answer the phone 24 hours a day.


References

Anderson, KB. Consumer fraud in the United States, 2011: the third FTC study. Washington, DC: Federal Trade Commission, 2013.

Food and Drug Administration. Weight loss fraud [Internet]. [About 7 pages] Silver Spring, MD; 2012 Jan 12 [cited 2013 May 9].

James WPT, Caterson ID, Coutinho W, Finer N, Van Gaal LF, Maggioni AP, TorpPedersen C, Sharma AM, Shepherd GM, Rose RA, Renz CL. Effect of Sibutramine on cardiovascular outcomes in overweight and obese subjects. N Engl J Med. 2010;363-905-17.

National Toxicology Program. 2011. Report on Carcinogens, Twelfth Edition. Research Triangle Park, NC: U.S. Department of Health and Human Services, Public Health Service, National Toxicology Program. 499 pp.

Poisoned?

Call 1-800-222-1222 or

HELP ME online

Prevention Tips

Only take weight loss supplements that are prescribed by a health care provider.

This Really Happened

A 30-year-old man swallowed two different types of diet pills that he bought on the internet. About one hour after taking the pills, he felt very ill and his family brought him to the emergency room. In the emergency room, the patient had a pronounced tremor and a fast heart rate; he was feeling very anxious. The diet pills both contained multiple botanical ingredients, caffeine, and "proprietary blends" which could have included any number of unlisted compounds. The patient developed vomiting and his electrolytes were abnormal. He received treatment with intravenous fluids, medications to stop the vomiting, a sedative, and replacement electrolytes. After about 12 hours of monitoring for seizures and abnormal heart rhythms, his felt better and was released from the hospital.